Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An abstract ergodic theorem
and some inequalities for operators
on Banach spaces

Authors: Yuan-Chuan Li and Sen-Yen Shaw
Journal: Proc. Amer. Math. Soc. 125 (1997), 111-119
MSC (1991): Primary 47A35, 47B15, 47B44
MathSciNet review: 1343708
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove an abstract mean ergodic theorem and use it to show that if $\{A_n\}$ is a sequence of commuting $m$-dissipative (or normal) operators on a Banach space $X$, then the intersection of their null spaces is orthogonal to the linear span of their ranges. It is also proved that the inequality $\|x+Ay\|\ge \|x\|-2\sqrt {\|Ax\|\,\|y\|}\ (x,y\in D(A))$ holds for any $m$-dissipative operator $A$. These results either generalize or improve the corresponding results of Shaw, Mattila, and Crabb and Sinclair, respectively.

References [Enhancements On Off] (What's this?)

  • 1. J. Anderson, On normal derivations, Proc.Amer. Math. Soc. 38 (1973), 135-140. MR 47:875
  • 2. F. F. Bonsall and J. Duncan, Numerical Ranges of Operators on Normed Spaces and of Elements of Normed Algebras, London Math. Soc. Lecture Note Series No. 2, Cambridge Univ. Press, Cambridge, 1971. MR 44:5779
  • 3. -, Numerical Ranges II, London Math. Soc. Lecture Note Series No. 10, Cambridge Univ. Press, Cambridge, 1973. MR 56:1063
  • 4. M. J. Crabb and A. M. Sinclair, On the boundary of the spatial numerical range, Bull. London Math. Soc. 4 (1972), 17-19. MR 46:7929
  • 5. M. J. Crabb and P. G. Spain, Commutators and normal operators, Glasgow Math. J. 18 (1977), 197-198. MR 56:1115
  • 6. H. R. Dawson, T. A. Gillespie, and P. G. Spain, A commutativity theorem for hermitian operators, Math. Ann. 220 (1976), 215-217. MR 54:5898
  • 7. N. Dunford, Some ergodic theorems, Proc. Royal Soc. Edinburgh 85A (1980), 111-118. MR 82a:47006
  • 8. W. Eberlein, Abstract ergodic theorems and weak almost periodic functions, Trans. Amer. Math. Soc. 67 (1949), 217-240. MR 12:112a
  • 9. C. K. Fong, Normal operators on Banach spaces, Glasgow Math. J. 20 (1979), 163-168. MR 80e:47020
  • 10. J. A. Goldstein, Semigroups of Linear Operators and Applications, Oxford University Press, Oxford, 1985. MR 87c:47056
  • 11. E. Hille and R. S. Phillips, Functional Analysis and Semi-groups, Amer. Math. Soc. Colloq. Publ., Vol. 31, Amer. Math. Soc., Providence, R.I., 1957. MR 19:664d
  • 12. U. Krengel, Ergodic Theorems, Walter de Gruyter, Berlin, 1985. MR 87i:28001
  • 13. J. Kyle, Numerical ranges of derivations, Proc. Edinburgh Math. Soc. 21 (1978), 33-39. MR 58:7127
  • 14. K. Mattila, Normal operators and proper boundary points of the spectra of operators on a Banach space, Ann. Acad. Sci. Fenn. Ser. A I Math. Dissertationes 19 (1978), 48 pp. MR 80j:47031
  • 15. -, On proper boundary points of the spectrum and complemented eigenspaces, Math. Scand. 43 (1978), 363-368. MR 80i:47003
  • 16. -, Complex strict and uniform convexity and hyponormal operators, Math. Proc. Camb. Phil. Soc. 96 (1984), 483-493. MR 86c:47026
  • 17. S.-Y. Shaw, On numerical ranges of generalized derivations and related properties, J. Austral. Math. Soc. (series A) 36 (1984), 134-142. MR 85e:47001
  • 18. -, Mean ergodic theorems and linear functional equations, J. Funct. Anal. 87 (1989), 428-441. MR 90k:47018
  • 19. -, Uniform convergence of ergodic limits and approximate solutions, Proc. Amer. Math. Soc. 114 (1992), 405-411. MR 92e:47012

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47A35, 47B15, 47B44

Retrieve articles in all journals with MSC (1991): 47A35, 47B15, 47B44

Additional Information

Yuan-Chuan Li
Affiliation: Department of Mathematics, National Central University, Chung-Li, Taiwan 320
Address at time of publication: Department of Mathematics, Chung Yuan University, Chung-Li, Taiwan 320

Sen-Yen Shaw
Affiliation: Department of Mathematics, National Central University, Chung-Li, Taiwan 320

Keywords: Abstract mean ergodic theorem, hermitian operator, hyponormal operator, $m$-dissipative operator, normal operator, orthogonality, strictly $c$-convex space.
Received by editor(s): February 14, 1995
Received by editor(s) in revised form: May 18, 1995
Additional Notes: This research was supported in part by the National Science Council of the R.O.C
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society